Sunday, January 08, 2006

Shake Well Before Using—Beware of Liquid Paxil Suspension Problems

Sweet M. had been taking Paxil in a liquid suspension for her anxiety and OCD symptoms for a couple of years. When we started on the Paxil she didn't yet know how to swallow a pill, so the liquid seemed like a great idea. And with a liquid, one can adjust the dose carefully as one's doctor directs—or at least that is what we thought.

Last year we were required by our health insurance plan to get our medications from a mail order Rx company and get a ninety day supply, so we stopped using our local pharmacy.

When we changed to the mail order plan the bottles of medication were odd. Sometimes the medication was really thick—almost like yogurt—and sometime it was really thin—almost as thin as water. It didn't matter how much you shook it up—it was never the same thickness.

My husband was giving her medication at night because I was teaching nights at the time so I didn't notice this until one night he was out and I was giving her the medication. I got to the end of one bottle and it was really thin, and had to open a new bottle, where it was really thick. Strange, I thought.

The next day I phoned GlaxoSmithKline and the mail order pharmacy to ask them about it. The pharmacist I spoke to at GSK told me that this is a suspension, not a solution, so it's sometimes difficult to resuspend the mixture when you open a new bottle because there's not enough space in the bottle to really mix it up.

What you need to do, he said, is put it in a bigger bottle and shake it up.

I asked if GSK had been aware of this problem and he asked if he could put me on hold.

Yes, I said.

When he came back he said Yes, we'd been aware of this problem.

I asked if this problem with the suspension could have meant that my daughter was getting a variable dose of the drug over the course of the past year.

Yes, he said.

I was stunned. GSK knew that the suspension formula, which is usually used for your most vulnerable populations—children and elderly adults who can't swallow a pill—was almost impossible to resuspend as packaged, yet they did nothing about it, other than label the bottle Shake Well Before Using.

So for at least one year our Sweet M. was getting a completely unknown and variable dose of Paxil. She could have been getting everything from 3 or 4 times her prescribed dose of the active ingredient, or almost no active ingredient.

Imagine how you'd feel if you were taking a short half-life SSRI like Paxil, only the dose was raised and lowered more or less randomly all the time.

This is when one wishes one had the resources to take on big pharmaceutical companies—not for personal gain—but to force them to relabel or repackage the medication.

Though GSK did send a letter to me asking me to authorize them to speak with M's psychiatrist—I guess to verify that this actually happened—so far as I know, they have not yet done anything to correct this problem with the Paxil suspension and its packaging. They could package the Paxil in a larger bottle, or they could change the labelling, but as far as I know nothing of the sort has happened.

Perhaps I'll give them a call this week to ask them if they've done anything to the packaging. I don't really have the resources to make them change it, but at least I can blog.

Oh, and one final note: I spoke with my local pharmacist about this problem and he told me how you can resuspend a suspension if it's in a too-small bottle, as the Paxil is. Just turn the bottle upside down and tap it gently on a hard surface. The active ingredients will resuspend. How hard would it be for GSK to put those instructions on the bottle?

5 comments:

Kristina Chew said...

Charlie takes pills---the result of a pill-taking program a few years ago. (When you're giving Tylenol as tablets rather than sticky grape gunk in your work clothes, what a relief!) He is on Zoloft for anxiety and OCD and Risperdal for aggression and SIBs. I was under the impression that we could make his doses more precise with a liquid, but your post makes me think twice! My dad is a retired pharmacist and I have some questions for him.

We tried Paxil, after a bout with Zoloft. For Charlie, it was awful, awful, screwed up his stomach and made him more violent. But I don't know how common it is for ASD kids to take Zoloft; we have worked with this carefully with our neurologist. Shows how our kids have many things in common, and many differences-----Am really glad to hear it helps M---I am going to respond to your longer post after I absorb it. Charlie loves a climbing wall too!

MothersVox said...

The similarities are really quite amazing. In M's case, we tried Zoloft first, but she became very agitated . . . sort of robotic. So we switched to Paxil, and it worked amazingly well, until we encountered the problems with the suspension. Now, back on a measured dose, with the pills, she's fine again.

When she was flipping out last year we tried Risperdal and Abilify (love that name--ability and vilify rolled into one), but the neuroleptics made her completely sedated. So we stopped them in less than a week.

I will be interested to hear what your father says about the suspension problem we had with the Paxil. Our local pharmacist, who is by now a family friend, said that it's not an uncommon problem when you're getting a three month supply sent. The ingredients settle. When we were getting the medication locally, from him, he'd resuspend it with with some kind of mechanical shaking device.

Mom to Mr. Handsome said...

Your experience made me so mad! They know children are taking it and they can't be bothered to change the packaging!?! This is why you SHOULD be able to sue large companies without any limitations.

I'm sorry that happened to you. I'm glad M is OK and you atleast were able to notice the inconsistency. I wonder about the one's that don't.

Take care,
Kristin

ruchin said...

As an effective medicine, paxil would surely provide you immense relief if you are in the grip of panic disorder, depression or generalized anxiety disorder but it is altogether true that the usage of Paxil occasionally facilitates certain side-effects such as headache, low blood pressure, irregular heartbeat et al. These side-effects can yield serious results if not treated immediately hence take this medicine only on proper prescription.

BOB FIDDAMAN [Fiddy] said...

Hi, would it be possible to discuss this post with you via email?

I am the author of the blog Seroxat Sufferers htto://fiddaman.blogspot.com and the book, The evidence, however, is clear, the Seroxat scandal.

Seroxat is the UK brand name for Paxil.

My email address is:
fiddaman64@blueyonder.co.uk